Ohio, 2010

Flash Flood and Damaging Winds in Ohio, August 11, 2010

August 11, 2010 · NWS RLX · 3 events in 2 counties and zones

With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

With plenty of sunshine, a convective complex developed during the heat of the afternoon over central Ohio in a weak wind flow. The storms intensified as they drifted southeast into southern Ohio. The rain did bring some temporary relief from the heat. However, some minor wind damage occurred along with minor flash flooding. Rain rates of up to 2 inches in an hour were likely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 11, 12:35 PM EST, 25 minutes earlier.

Area forecast discussion, Aug 11, 12:35 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT WED AUG 11 2010

.SYNOPSIS...
A WEAK FRONT MEANDERS ACROSS THE AREA INTO THURSDAY. MOISTURE
CONTINUES TO INCREASE INTO THURSDAY WITH WEAK UPPER LEVEL FEATURES
MOVING BY IN NORTHWEST FLOW ALOFT.

&&

.NEAR TERM /THROUGH TONIGHT/...
FORECAST UPDATED FOR DEVELOPING CONVECTION IN SE OHIO.
ALSO...MIXING HAS AGAIN BEEN LIMITED TODAY...HAD TO BUMP UP
DEWPOINTS AROUND NW KENTUCKY AND SE OHIO.

     PREVIOUS DISCUSSION...
EXPECT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS THE
AIRMASS BECOMES MODERATELY UNSTABLE. THE STORMS SHOULD BE MOST
NUMEROUS IN THE VICINITY OF THE WEAK FRONT AS WELL AS NEAR ANY
CONVECTIVE BOUNDARY WHICH IS GENERATED.

WITH PRECIPITABLE WATER VALUES EXPECTED TO PUSH ABOVE 2 INCHES...ANY
OF THESE STORMS COULD PRODUCE HEAVY RAINFALL.  STORMS SHOULD BE
MOVING AND THE GROUND HAS HAD TIME TO DRY...SO WE DO NOT EXPECT ANY
WATER ISSUES.

APPEARS THE MAV IS ONCE AGAIN ON THE WARM SIDE FOR HIGHS TODAY...
WHILE THE MET NUMBERS ARE CLOSER TO WHAT IS EXPECTED.  ACTUALLY TOOK
THE MET NUMBERS AND MADE SOME MINOR TWEAKS BASED ON OUR LOCAL MOS.

THE COMBINATION OF HOT TEMPERATURES...LOW TO MID 90S...AND DEWPOINT
TEMPERATURES IN THE LOW TO MID 70S...SHOULD RESULT IN HEAT INDEX
VALUES OF 100 TO 105 DEGREES...ESPECIALLY ACROSS PORTIONS OF
NORTHEAST KENTUCKY...SOUTHEAST OHIO AND THE WESTERN COUNTIES OF WEST
VIRGINIA. THESE VALUES DO NOT MEET OUR HEAT ADVISORY CRITERIA.

HOWEVER...HAVE ISSUED ONE BECAUSE IT WILL STILL BE QUITE HOT AND OUR
NEIGHBORS TO OUR WEST HAVE HEAT ADVISORIES AND EXCESSIVE HEAT
WARNINGS IN EFFECT...AND FEEL IT WOULD CUT DOWN ON THE CONFUSION OF
OUR USERS TO WHY THESE OFFICES HAVE PRODUCTS OUT AND WE DO NOT.

CONVECTION SHOULD WANE TONIGHT AS THE AIRMASS BECOMES MORE STABLE.
HOWEVER...A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BRING
PRECIPITATION CHANCES BACK TO THE AREA LATE.

MET/MAV GUIDANCE LOOKS GOOD FOR TONIGHT AND HAVE USED WITH TWEAKS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
HOT...HUMID...AND ACTIVE WEATHER WILL CONTINUE IN THE SHORT TERM.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS IN COVERAGE ON
THURSDAY AS A SHORTWAVE TROUGH MOVES THROUGH THE REGION. ANY
THUNDERSTORMS THAT DEVELOP ON THURSDAY WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY DOWNPOURS...AS PW VALUES ARE EXPECTED TO APPROACH OR
EVEN EXCEED 2 INCHES. ALTHOUGH A WIDESPREAD SEVERE EVENT IS NOT
EXPECTED...A FEW STORMS COULD BE CAPABLE OF PRODUCING STRONG WINDS
AS THEY TRAVERSE THROUGH THE CWA. CONTINUED TO KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST FOR FRIDAY AND SATURDAY WITH OVERALL
JUICY STATE OF ATMOSPHERE. HEIGHTS BUILD ON SATURDAY AHEAD OF AN
APPROACHING COLD FRONT...WHICH WILL BE SLOW TO ENTER/TRAVERSE THE
CWA DUE TO RIDGING OVER EASTERN U.S. THIS OVERALL SLOW MOVEMENT OF
THE FRONT...COMBINED WITH HIGH PW VALUES...COULD CREATE WATER
PROBLEMS ACROSS THE CWA...AND WILL NEED TO BE MONITORED.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERALLY AGREED WITH HPC THINKING IN EXTENDED. UPR HEIGHTS WILL
BRIEFLY BUILDING INTO AREA ON SATURDAY AHEAD OF AMPLIFYING TROF
ACROSS MIDWEST. STILL CANT RULE OUT A FEW AFTN STORMS WITH ANY
RIPPLE IN THE FLOW THOUGH. THUS KEPT LOW CHC DIURNAL POPS FOR MOST
AREAS. OTHERWISE ANOTHER WARM DAY...WITH TEMPS IN THE UPR 80S NORTH
TO LWR 90S SOUTH. MID AND HIGH CLOUDS WILL BE ADVECTING IN FROM WEST
LATE SATURDAY NIGHT...THUS KEPT OVERNIGHT LOWS ON WARM SIDE OF
GUIDANCE.

OP RUNS OF THE GLOBAL MODELS SEEM TO PUSH SFC FRONT THRU QUICKER ON
SUNDAY THAN THEIR RESPECTIVE ENSEMBLE MEMBERS AND MEANS. GIVEN THAT
THE UPR TROF WILL BE GAINING LATITUDE ON SUNDAY AS UPR LOW PULLS
NORTH THRU HUDSON BAY ...THINK A SLOWER MOVEMENT OF FROPA SEEMS TO
BE IN ORDER. ESPECIALLY GIVEN DOWN STREAM RIDGING ALONG EAST COAST.
SO IT APPEARS FRONT WILL COME TO A CRAWL AS IT APPROACHES OH RVR
SUNDAY...SLOWLY MAKING ITS WAY ACROSS CWA INTO MONDAY. PW WILL ONCE
AGAIN CROSS 2 INCH MARK...MEANING DOWNPOURS A WORRY GIVEN A SLOWER
MOVEMENT OF FRONT. KEPT MENTION OF HVY RAIN OUT OF WX GRIDS AND
HWO FOR NOW. INCHED POPS UP INTO HIGH CHC FOR SUNDAY INTO SUNDAY
EVENING. SHOULD OP RUNS CATCH ON TIMING...LKLY POPS WOULD PROBABLY
BE NEEDED. WENT ON LOW SIDE OF GUIDANCE FOR HIGHS GIVEN CONVECTION
EXPECTED. SFC FRONT SHOULD CLEAR MTNS BY MIDDAY...BEFORE STALLING
ACROSS PIEDMONT OF MID ATLANTIC STATES. SFC HIGH WILL BUILD WITH
LOWERING OF HUMIDITY AND TEMPS MORE SEASONABLE.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK UPPER LEVEL DISTURBANCE AND ABUNDANT LOW LEVEL MOISTURE
HAS RESULTED IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS PORTIONS
OF SOUTHEAST OHIO AND WESTERN WEST VIRGINIA.

THESE STORMS...SOME OF WHICH ARE CAPABLE OF PRODUCING GUSTY WINDS...WILL
CONTINUE TO PUSH EAST AND SOUTH THROUGH THE AREA BY 03Z.
THUNDERSTORMS ARE EXPECTED TO DISSIPATE AFTER SUNSET.

ABUNDANT CLOUDS SHOULD ACT TO LIMIT THE DEVELOPMENT OF FOG TONIGHT
AND EXPECT CONDITIONS WILL GENERALLY BECOME MVFR IN LIGHT FOG.
HAVE EKN DROPPING TO POSSIBLE IFR IF SKY COVER REMAINS LIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: LOWER VISIBILITIES TONIGHT FROM 03Z TO 12Z
IN FOG.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
HTS CONSISTENCY  H    M    M    M    H    H    H    H    H    H    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    M    M    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS THURSDAY THROUGH THE WEEKEND.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH/SL/TAX
NEAR TERM...JSH/TAX
SHORT TERM...SL
LONG TERM...30
AVIATION...TAX
Hazardous weather outlook, Aug 11, 2:57 AM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT WED AUG 11 2010

OHZ066-067-075-076-085-VAZ003-004-WVZ007>011-013>020-025>040-046-047-
120800-
PERRY-MORGAN-ATHENS-WASHINGTON-MEIGS-DICKENSON-BUCHANAN-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
357 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083-084-086-087-WVZ005-006-024-120800-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-GALLIA-LAWRENCE OH-
WAYNE-CABELL-MINGO-
357 AM EDT WED AUG 11 2010

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHERN WEST VIRGINIA AND WESTERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 10:47 AM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1147 AM EDT WED AUG 11 2010

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1121 AM     FLOOD            WESTON                  39.03N 80.51W
08/11/2010                   LEWIS              WV   PUBLIC

            STREAMS OUT OF THEIR BANKS.
            EVENT OCCURRED BETWEEN
            1106 AM 08/11/2010 AND 1121 AM 08/11/2010

&&

NNNN
Special weather statement, Aug 11, 11:55 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1255 PM EDT WED AUG 11 2010

OHZ066-111800-
PERRY OH-
1255 PM EDT WED AUG 11 2010

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY...

AT 1248 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
OF LANCASTER...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SOMERSET AROUND 115 PM...JUNCTION CITY AROUND
125 PM...NEW LEXINGTON AROUND 135 PM...SHAWNEE AROUND 145 PM...NEW
STRAITSVILLE AROUND 150 PM AND HEMLOCK AROUND 155 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3969 8205 3955 8206 3955 8226 3958 8228
      3959 8238 3960 8239 3973 8237 3975 8240
      3982 8240 3983 8248 3989 8247

08

The radar

The Charleston,WV radar (KRLX), 136 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Athens

When
August 11, 1:00 PM EST
Where
Athens County, 0.44 mi SSW of Nelsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.464, -82.234

Large branches were blown down along Oak Street.

Thunderstorm Wind, Athens

When
August 11, 1:55 PM EST
Where
Athens County, 0.84 mi ENE of East Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
39.456, -82.237

Large branches were blown down on County Road 73.

Flash Flood, Jackson

When
August 11, 2:30 PM EST to 3:30 PM EST
Where
Jackson County, Jackson to Ridgeland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.050, -82.630

Small streams overflowed and blocked roads from the city of Jackson on into rural areas north and east of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247465, 247464, 247466.